Wyoming, 2021High Wind in Wyoming, November 13 to 16, 2021
November 13 to 16, 2021 · NWS BYZ · 4 events in 2 counties and zones
A period of very strong winds occurred for several days across the Billings Forecast Area. The strongest winds with accompanied damage occurred during the late evening of the 15th through the early afternoon hours on the 16th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of very strong winds occurred for several days across the Billings Forecast Area. The strongest winds with accompanied damage occurred during the late evening of the 15th through the early afternoon hours on the 16th. A very strong jet stream overhead, along with rapid pressure rises behind a cold front, resulted in very strong, damaging winds. In addition, a mountain wave formed overnight over the Bighorn Mountains. This caused the strong jet stream winds aloft to be brought to the surface in an accelerated motion on the eastern side of the mountains. Story, Wyoming was hit the hardest as wind gusts to 96 mph were reported across that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 13, 10:30 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 13, 10:30 AM MST, 1 hour 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1030 AM MST Sat Nov 13 2021
.UPDATE...
The Wind Advisory has been cancelled for Livingston and Beartooth
Foothills. Winds have shifted to the west which is not favorable
for gusty winds above 58 mph but will still be breezy over the
next couple hours. High temperatures have also been raised
several degrees as the low temperature for many areas from
Billings west was at midnight, with increasing temperatures
throughout the rest of the night. Temperatures at many locations
were already at their forecasted high at 9am.
&&
.DISCUSSION...
Today through Sunday Night...
High winds will continue to be the most impactful weather over the
next few days for most of south-central and southeast Montana, but
especially along the foothills west of Billings.
Currently have a tight pressure gradient set up over the
Beartooths and 700 mb winds around 55 kts that are contributing to
the Livingston area gusting to the low 60s. These gusts will
persist through the morning and taper off throughout the
afternoon. As a surface low swings southeast over the Dakotas
today, its associated cold front will shift the pressure gradient
to be favorable for strong west winds through the foothills from
Big Timber through Harlowton, also backed up by likely having 700
winds up to 65 kts. They will see gusts around 60 mph late this
morning through the afternoon. Lastly, as the front swings through
the rest of the area and the pressure gradient tightens, also
expect similar wind gusts for much of the area for also the late
morning through the afternoon timeframe. In generally, going to be
a very windy day for the entire forecast area winds gusts 50-60
expected.
But that's not all, as although we will see a lull in winds
tonight, they quickly rebound in the foothills west of Billings
on Sunday. Confidence is high for the Livingston area to see winds
gusting back to 60 mph by the late morning and for the rest of the
day, with more like 40% confidence in seeing these wind gusts for
all other foothill locations, but high confidence regardless for
winds above 50 mph.
On top of winds, some precipitation will fall over the area today
and tomorrow, though amounts will be light. Expect light,
scattered rain over eastern MT today, and a rain/snow mix over
south-central, with all rain over SE MT on Sunday as some low-
level convergence and and warm air advection will bring some
ascent to the area. There could be a brief overlap of the high
winds in the western foothills, as well as with the light
rain/snow mix that could bring about a period of reduced
visibility, so check the forecast and observations again before
any potential sunday morning commutes.
Vertz
Monday through Friday...
Windy conditions will continue Monday (ahead of cold front) and
Tuesday (behind cold front). May need a few advisories/warnings
for western foothills Monday with Livingston showing 85 percent
chance for gusts of 60mph+, and possibly over central/eastern
zones Tuesday as strong northwest flow develops with colder air
moving in. With the downslope westerly winds on Monday expect a
very warm pre- frontal day with highs in the 60s to maybe low 70s.
Cold front arrives Monday night with temperatures dropping into
the 50s for Tuesday and into the 30s and 40s for the rest of the
work week. Precipitation chances for the lower elevations look
weak with core of the storm system well to the north of the area.
Mountain locations will see periods of snow shower activity Monday
through Wednesday, mainly on west facing slopes, with light snow
accumulations.
Models starting to grab onto a bit more of a winter push for next
weekend with amplified northerly flow dragging cold northern
Canadian air into the area. Still a lot of spread in temperatures
for this time frame, but the lower end of the reasonable
temperature probabilities shows highs below freezing Sunday and
Monday for most of the area, and near 20 degrees for far eastern
areas (Baker/Ekalaka). Chambers
&&
.AVIATION...
VFR ceilings will prevail across the region today. A few light
rain showers can be expected over the lower elevations, mainly
east of Billings. Scattered rain and snow showers can be expected
for the foothills, with snow showers in the mountains. This higher
elevation activity will obscure mountain passes and tops at times
through tonight. Strong west to southwest wind gusts of 35 to
50kts will be widespread across the area today, especially in the
western foothills and across far southeastern Montana. Wind speeds
will taper off slowly this evening. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 061 037/058 048/065 040/054 023/039 022/043 025/044
1/N 24/O 01/E 24/O 10/U 01/B 10/B
LVM 059 037/060 044/061 036/050 017/039 020/043 022/043
1/N 33/R 01/N 44/O 10/U 01/E 11/B
HDN 062 033/060 043/067 038/057 020/040 019/043 021/045
1/N 25/O 11/E 23/O 10/U 00/B 10/U
MLS 055 031/051 039/064 038/053 021/035 017/040 021/042
1/N 16/O 11/B 22/O 10/U 00/B 00/B
4BQ 058 033/053 040/066 040/055 022/035 020/040 023/042
2/N 03/O 10/B 13/O 10/U 00/B 10/U
BHK 051 027/048 037/062 036/053 018/033 015/038 020/040
2/N 04/O 20/N 12/O 10/N 00/B 00/U
SHR 061 030/060 040/067 035/056 019/038 017/043 020/044
3/W 12/O 00/B 14/O 20/U 01/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 6 PM MST this evening FOR
ZONES 31>33-36-37-63-141-172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 13, 2:15 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
215 AM MST Sat Nov 13 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-140915-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
215 AM MST Sat Nov 13 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Periods of Strong Winds.
* WHERE and WHEN...Mainly in the western foothills Sunday and
Monday, extending across the plains on Tuesday.
* ADDITIONAL DETAILS...Wind gusts of 40 to 60 mph will be common
over the western foothills Sunday through Tuesday. These strong
wind gusts will extend across the rest of the area behind a cold
front Tuesday.
* ADDITIONAL HAZARD CONCERNS...Strong wind gusts will create travel
difficulties for high profile vehicles and those towing trailers.
Any unsecured items may lifted creating additional hazards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Nov 13, 8:17 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
817 AM MST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM NON-TSTM WND GST 4 SE BANNER 44.57N 106.82W
11/13/2021 M58.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
&&
ARTHURLocal storm report, Nov 13, 10:10 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1010 AM MST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM NON-TSTM WND GST 2 NW ROCK SPRINGS 46.83N 106.27W
11/13/2021 M53.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
&&
ARTHURLocal storm report, Nov 13, 11:21 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1121 AM MST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 10 N HARDIN 45.87N 107.60W
11/13/2021 M54.00 MPH BIG HORN MT MESONET
1040 AM NON-TSTM WND GST 13 NE BAKER 46.48N 104.07W
11/13/2021 M61.00 MPH FALLON MT MESONET
1050 AM NON-TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
11/13/2021 M59.00 MPH ROSEBUD MT MESONET
&&
ARTHURLocal storm report, Nov 13, 12:13 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1213 PM MST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM NON-TSTM WND GST 8 SSE WYOLA 45.03N 107.32W
11/13/2021 M52.00 MPH BIG HORN MT DEPT OF HIGHWAYS
1100 AM NON-TSTM WND GST 7 S REEDPOINT 45.61N 109.56W
11/13/2021 M56.00 MPH STILLWATER MT MESONET
1107 AM NON-TSTM WND GST 1 SSE BAKER 46.35N 104.26W
11/13/2021 M53.00 MPH FALLON MT ASOS
1114 AM NON-TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
11/13/2021 M64.00 MPH ROSEBUD MT MESONET
1115 AM NON-TSTM WND GST 9 SSW CAPITAL 45.32N 104.14W
11/13/2021 M51.00 MPH CARTER MT MESONET
1135 AM NON-TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
11/13/2021 M52.00 MPH YELLOWSTONE MT ASOS
&&
ARTHURHigh Wind, Sheridan Foothills
- When
- November 13, 12:20 PM MST to 12:30 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted to 61 mph across the area.
High Wind, Sheridan Foothills
- When
- November 15, 10:16 PM MST to November 16, 3:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Northeast Bighorn Mountains
- When
- November 16, 12:15 AM MST to 7:33 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted to 78 mph. Key Impacts: Multiple trees down and power lines down resulting in power outages.
High Wind, Sheridan Foothills
- When
- November 16, 3:24 AM MST to 7:38 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted 60 to 80 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, November 13, 2021$2.5 million · EF1 · 24 events
- Rip Current in Puerto Rico, November 13, 20211 death · 1 event
- Tornadoes and Damaging Winds in Connecticut, November 13, 2021$318,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Rhode Island, November 13, 2021$126,000 · EF1 · 12 events
- Tornado and Damaging Winds in Connecticut, November 13, 2021$40,000 · EF0 · 10 events
- High Wind in Montana, November 13 to 16, 202170 kt wind · 32 events
- Damaging Winds in Massachusetts, November 13, 2021$20,000 · 65 kt wind · 17 events
- High Wind in South Dakota, November 13, 202170 kt wind · 26 events
- High Wind in North Dakota, November 13, 202161 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 13, 202114 events
- High Wind in South Dakota, November 13, 202176 kt wind · 14 events
- Frost and Freeze in Alabama, November 13 to 14, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987464, 987515, 987513, 987514.